Benzodiazepines are a type of medication known as sedatives or tranquilizers. They are commonly prescribed for anxiety, insomnia, muscle relaxation, alcohol withdrawal, and general anesthesia. Benzodiazepines act on the central nervous system by increasing the levels of a certain neurotransmitter called GABA. This causes extreme relaxation and produces a sense of calmness. Benzodiazepines are highly addictive, so they should only be prescribed and taken on a short-term basis. Some of the most popular benzodiazepines are diazepam (Valium), alprazolam (Xanax), midazolam (Versed), clonazepam (Klonopin), lorazepam (Ativan), triazolam (Halcion), temazepam (Restoril), chlordiazepoxide (Librium), and flurazepam (Dalmane).
Weaning Off Benzodiazepines Safely
Weaning off of benzodiazepines should be done either under the care of a doctor or in a medically supervised treatment environment. It is not safe to do this on your own. A doctor could taper an individual off of benzodiazepines over a 2 to 6 week period. Some of the steps he may take to successfully and safely detox an individual might be to first start them off with a longer-acting benzodiazepine dose for 1 to 2 weeks.
Medical Taper for Benzodiazepine Addiction
Medical doctors may also prescribe an anticonvulsant once you get to a maintenance dose on the longer-acting benzodiazepine. Other medications such as sleeping aids or SSRI’s (selective serotonin reuptake inhibitors) may also be prescribed to help with anxiety, depression, and/or insomnia. Then, the doctor may decrease their dose to once daily after 1 to 2 weeks. Then reduce their dose to ¼ of the original dose after 2 more weeks. After a period of about 2 to 6 weeks then they would possibly completely discontinue the benzodiazepine. The doctor may also recommend non-drug therapies such as exercise, relaxation techniques, and psychotherapy to help with anxiety, depression, and sleep issues. A doctor could also recommend a slower taper over a 3 to 6 month period depending on the benzodiazepine that the person is taking. The steps that may be followed for this slower taper could include switching the individual from a short-acting benzodiazepine to an equivalent dose of a long-acting benzodiazepine. Then they may reduce the daily dose by 5-10 % each week in divided doses. Then decrease the dose once a month once the person has reached ½ of the original dose. They may prescribe other medications to help with the bad sleep, anxiety, and depression symptoms and also recommend non-medicinal therapies such as exercise, deep breathing, and psychotherapy.
Can You Wean Off Benzos On Your Own?
The absolute safest way to detox off of benzodiazepines is in a medically supervised treatment environment. Benzodiazepine detox can be very dangerous due to the possibility of grand mal seizures. There are certain situations where a person’s doctor may recommend a detox facility for benzodiazepine withdrawal. Some of these instances can include: someone that is taking very high doses of benzodiazepines, someone that has had issues with withdrawal in the past, the individual meets the criteria for severe substance use disorder or they have a significant level of physiological dependence, the person is elderly, or they have other medical or psychiatric issues.
Benzodiazepine Withdrawal Effects
Taking benzodiazepines over an extended period can result in dependence and possibly addiction. Once someone becomes dependent or addicted to benzos, withdrawal symptoms will occur if the medication is suddenly stopped. Some of the withdrawal symptoms of benzodiazepines are:
- Panic attacks
- Hallucinations or delusions
- Hand tremors
- Nausea or vomiting
- Elevated pulse
- Heart palpitations
- Psychomotor agitation or repetitive purposeless movements
- Grand mal seizures
A person going through withdrawal can also experience delirium. Delirium is characterized by visual, tactile, and auditory hallucinations. Disturbances in consciousness and cognition can also be experienced. Abruptly stopping benzodiazepines is very dangerous and can be deadly. There is a great risk of the individual experiencing grand mal seizures. According to the National Institutes of Health:
Abrupt cessation of benzodiazepines after 1–6 months of use can cause life-threatening seizures so the dose should be gradually reduced. The duration of weaning depends on tolerability and the starting dose. While not specifying a withdrawal period, most studies in primary care have found that gradual withdrawal over at least 10 weeks is successful in achieving long-term abstinence.
Treatment of Benzodiazepine Dependence
If you or someone you love is struggling with an addiction issue, our addiction specialists are available around the clock to assist you. Evoke Wellness assists men, women, and families throughout the United States that are struggling with substance abuse and are searching for addiction treatment. We can help you get on the road to long-lasting recovery. You don’t have to suffer any longer from benzodiazepine dependence, call us today for a safe medical detox program.